Wyoming, 2016High Wind in Wyoming, December 18 to 21, 2016
December 18 to 21, 2016 · NWS RIW · 3 events in 3 counties and zones
The combination of a tight pressure gradient and strong mid level winds mixing to the surface brought strong winds to portions of central Wyoming. Wind gusts over 80 mph were recorded near Clark and in portions of Natrona County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a tight pressure gradient and strong mid level winds mixing to the surface brought strong winds to portions of central Wyoming. Wind gusts over 80 mph were recorded near Clark and in portions of Natrona County. The strong winds blew over a tractor trailer along Outer Drive south of Casper and resulted in the closure of the road for several hours. In addition, the strong wind knocked out power to nearly 5000 customers in Casper. A gust of 88 mph along Outer Drive was the strongest wind gust ever recorded along Outer Drive. A few trees were blown down in Casper as well. In Cody and surrounding areas, the strong winds caused extensive blowing and drifting of snow that made travel difficult to in some cases impossible. A civil emergency was declared as a result.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 18, 2:53 PM MST, 6 hours 22 minutes earlier.
Area forecast discussion, Dec 18, 2:53 PM MST, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
253 PM MST Sun Dec 18 2016
.Short Term...Tonight Through Wednesday
Temperatures will be quite the forecast challenge through
Wednesday. Strong west to southwest winds increasing along and
near the east slopes of the Absaroka and Wind River mountains and
through the wind corridor from eastern Sweetwater...across
southern Fremont and Natrona counties will cause significant
warming. Late tonight high winds in the Cody foothills are
expected with gusts to 65 mph. High winds are expected to be a
threat through Tuesday morning. Strong winds are expected around
dubois...South Pass...Beaver Rim and around Casper.
A pacific low pressure trough moving into northwest British Columbia
will begin to spread moisture into western Wyoming Monday night with
areas of light snow expected to develop. By Tuesday morning snowfall
is expected to increase and become more widespread with moderate to
heavy snowfall possible. Snowfall is expected through Tuesday
evening...then decrease around midnight as the Pacific low
pressure trough passes through and colder dry high pressure moves
in towards Wednesday morning. At this time the Tetons could see 10
to 20 inches of snow with this next system. Strong west to
southwest winds with gusts to 45 mph on the passes and higher
ridges are also expected. Lower snowfall amounts are expected to
the south in the Wyoming and Salt River ranges and over the Wind
River mountains. The increased cloud cover will assist the winds
in warming temperatures with moderation across the area Tuesday
and Wednesday.
.Long Term...wednesday Night Through Sunday
Beginning of FCST, brisk NW flow aloft with mountain waves just
starting to form over the Absaroka mountains and rather strong SFC
high P to the southwest and low(er) P off to the northeast by virtue
of lee side troffing. A moderately strong SFC P GRAD expected
along/near the Continental Divide. Increasingly gusty to strong wind
will be possible along the northern/central foothill locations by
Thursday morning, including the Clark and Hwy 120 area, lasting
through most of the daytime period. In addition, later in the day on
Thursday over the Wind River Mountains, and particularly in the
Lander foothill and Beaver Rim area, a short period of high wind
conditions may occur from late afternoon through the evening
period before washing out with an upper level trof and frontal
passage Friday morning.
Otherwise, lingering light snow showers or flurries across NW WY
will give way to some increased precipitation potential west of the
Divide by thursday evening...lasting into Friday evening with the
area from the Tetons SWD over the southwestern mountains seeing
better snow chances and possible Advisory conditions. Locations east
of the Divide will have to wait until Friday night through the day
Saturday to see some light snow break out around the area as
cyclogenesis/frontogenesis/frontal passage all occurs rapidly Friday
night/Saturday morning south of the FA. Impacts continue to look
greatest along the I80 corridor, especially east of Wamsutter...to
possibly as far north as southern Natrona county. Sunday should see
some recovery ahead of the next system possibly arriving Sunday
night.
&&
.Aviation.../00Z Issuance/
West of the divide...KBPI/KJAC/KPNA/KRKS Terminals
VFR conditions to prevail through the period. Gusty west wind 15 to
25 knots will remain along/near Interstate 80, vicinity KRKS,
through 01z. A weak upper level disturbance will spread local MVFR -
SN/lower CIGS across Yellowstone National Park and the Teton Range,
vicinity KJAC, through 06z. LLWS possible KPNA and KRKS occasionally
through the period.
East of the divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
VFR conditions will prevail through the period. Gusty west to
southwest winds along the east slopes of the Continental Divide and
also along the wind corridor from the South Pass area to vicinity
KCPR will cause localized areas of blowing snow and some terrain
obscurations through the period. Stronger west to northwest wind
aloft will also result in areas of LLWS over the shallow Arctic air
trapped in the lower central basins or foothills through most of the
period. VCFG in/near the Wind River will be possible between 10z and
17z.
&&
.Fire Weather...
Temperatures will be quite the forecast challenge through
Wednesday. Strong west to southwest winds increasing along and
near the east slopes of the Absaroka and Wind River mountains
and through the wind corridor from eastern Sweetwater...across
southern Fremont and Natrona counties will cause significant
warming. Late tonight high winds in the Cody foothills are
expected with gusts to 65 mph. High winds are expected to be a
threat through Tuesday morning. Strong winds are expected
around Dubois...South Pass...Beaver Rim and around Casper.
A pacific low pressure trough moving into northwest British Columbia
will begin to spread moisture into western Wyoming Monday night with
areas of light snow expected to develop. By Tuesday morning snowfall
is expected to increase and become more widespread with moderate to
heavy snowfall possible. Snowfall is expected through Tuesday
evening...then decrease around midnight as the Pacific low
pressure trough passes through and colder dry high pressure moves
in towards Wednesday morning. At this time the Tetons could see 10
to 20 inches of snow with this next system. Strong west to
southwest winds with gusts to 45 mph on the passes and higher
ridges are also expected. Lower snowfall amounts are expected to
the south in the Wyoming and Salt River ranges and over the Wind
River mountains. The increased cloud cover will assist the winds
in warming temperatures with moderation across the area Tuesday
and Wednesday.
The windy areas will have strong mixing with good smoke dispersal
while the cold areas with light wind will have strong temperature
inversions with poor smoke dispersal. As the snow moves into the
west the low clouds and precipitation will produce poor smoke
dispersal.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 2 AM Monday to 11 AM MST Tuesday for
WYZ003.
&&
SHORT TERM...C.Baker
LONG TERM...Braun
AVIATION...Braun
FIRE WEATHER...C.Baker
Hazardous weather outlook, Dec 18, 5:56 PM MST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
556 PM MST SUN DEC 18 2016
WYZ001>020-022>030-191200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
556 PM MST SUN DEC 18 2016
...HIGH WIND WARNING FROM 2 AM MONDAY UNTIL 11 AM TUESDAY FOR THE
CODY FOOTHILLS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.
.DAY ONE...TONIGHT
HIGH WINDS WILL DEVELOP ALONG THE CODY FOOTHILLS EARLY MONDAY
MORNING AND CONTINUE THROUGH TUESDAY MORNING. PLEASE SEE HIGH WIND
WARNING PRODUCT FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY AND TUESDAY...HIGH WINDS FOR THE CODY FOOTHILLS AND
POSSIBLY FROM THE RED DESERT TO NATRONA COUNTY.
TUESDAY AND TUESDAY NIGHT...SNOW LIKELY IN THE WESTERN MOUNTAINS
AND FAR WEST VALLEYS.
THURSDAY AFTERNOON THROUGH FRIDAY...A CHANCE OF SNOW IN THE
WESTERN MOUNTAINS AND VALLEYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT WIND GUSTS PAST 45 MPH. THANK YOU.
High Wind, Cody Foothills
- When
- December 18, 9:15 PM MST to December 21, 1:06 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 94 kt (108 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Very strong winds occurred in the wind prone areas around Clark including a maximum wind gust of 108 mph. Gusts over 58 mph also occurred near Cody and in Powell. The prolonged period of strong wind caused extensive blowing and drifting of the deep snow pack on the ground. As a result, many roads became impassable and many motorists were stranded. Some residents in outlying areas were stranded for days before roads could be cleared after the wind subsided.
High Wind, Green Mountains & Rattlesnake Range
- When
- December 18, 10:50 PM MST to December 21, 3:00 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
The RAWS observing site at Fales Rock had several wind gusts of hurricane force, including a maximum gust of 81 mph. Some other peak gusts include 76 mph at Camp Creek and 60 mph at Jeffrey City.
High Wind, Natrona County Lower Elevations
- When
- December 18, 11:16 PM MST to December 20, 10:41 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
An extended period of high wind occurred in Natrona County. Along Outer Drive south of Casper, there were many wind gusts of hurricane force, including a maximum of 88 mph. The strong winds blew over a tractor trailer truck along Outer Drive south of Casper, resulting in the closure of the road for several hours. The strong winds also knocked out power to close to 5000 people in Casper when the winds were strongest.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, December 18, 20162 deaths · 1 event
- Cold in Wisconsin, December 18 to 19, 20161 death · 20 events
- Extreme Cold in Kansas, December 18, 20161 death · 1 injured · 1 event
- Lake-Effect Snow and Winter Weather in Indiana, December 18, 20161 death · 3 events
- Cold in Illinois, December 18 to 19, 20161 death · 1 event
- Cold in Iowa, December 18, 20161 death · 1 event
- Lightning Strike in Kentucky, December 18, 2016$2.5 million · 1 event
- High Wind in Wyoming, December 18 to 20, 20161 injured · 73 kt wind · 68 events
- Flooding in Pennsylvania, December 18, 2016$84,000 · 6 events
- Flooding in West Virginia, December 18, 2016$35,000 · 3 events
- Strong Wind in Massachusetts, December 18, 2016$8,000 · 13 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 18, 201611 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665931, 665929, 665930.